Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 117, NWS Denver/Boulder, CO

July 22, 2004Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 22, 2004, 12:54 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2004, 12:54 PM MDT (18:54 UTC)
Expired
Jul 22, 2004, 1:45 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 20 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 12:55 PM MDTHAIL 1.2514 Ne Denver, COROTATION IN CLOUD, FUNNEL DISAPPEARED
Jul 22, 12:55 PM MDTHAIL 1.25Commerce City, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 221854
SVRBOU
COC001-005-031-221945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1254 PM MDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  NORTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF NORTHEASTERN DENVER

* UNTIL 145 PM MDT

* AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF COMMERCE CITY...OR ABOUT 9   
  MILES NORTHEAST OF DOWNTOWN DENVER...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NORTHERN
AURORA...COMMERCE CITY...NORTHEASTERN DENVER...DENVER INTERNATIONAL
AIRPORT...BUCKLEY AFB AND WATKINS.

HAIL UP TO ONE AND A QUARTER INCHES IN DIAMETER HAS BEEN REPORTED IN 
COMMERCE CITY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS 
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY 
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD 
WATERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3993 10486 3979 10496 3964 10469 3982 10450

$$
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:48 AM MDT, 10 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 2:48 AM MDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
248 AM MDT THU JUL 22 2004

.SHORT TERM DISCUSSION...POTENTIAL FOR SIGNIFICANT FLASH FLOOD EVENT
COULD DEVELOP LATER THIS AFTERNOON INTO THE EVENING HOURS SOMEWHERE
EITHER IN THE FOOTHILLS OR ACROSS PORTIONS OF THE FRONT RANGE URBAN
CORRIDOR IF EVERYTHING COMES TOGETHER RIGHT.

SFC FRONT WILL MOVE INTO NERN CO BY EARLY THIS AFTN AND GRADUALLY
ENHANCE UPSLOPE ELY FLOW INTO THE FOOTHILLS BY LATE THIS AFTN INTO
THE EVENING HOURS.  BUFFER DATA FROM ETA SHOWS ELY FLOW UP TO AROUND
600 MB WITH 700 MB WINDS OF 20 KTS OR SO LATE THIS AFTN THROUGH
ABOUT 06Z WITH SOUNDINGS BECOMING MOIST ADIABATIC AND PRECIPITABLE
WATER VALUES RISING TO AROUND 1.25 INCHES.  INITIAL RAIN PROCESS
WITH CONVECTION THIS AFTN INTO THE EARLY EVENING HOURS WILL BE COLD
CORE HOWEVER BY MID EVENING RAIN PROCESS COULD EVOLVE INTO MORE OF A
WARM CORE PROCESS WHICH MAY ENHANCE RAINFALL RATES MUCH LIKE WE SAW
IN THE FORT COLLINS EVENT OF 1997.  MEANWHILE MESO-ETA SHOWS
ELONGATED AREA OF POTENTIAL VORTICITY AROUND 300 MB MOVING ACROSS
AREA LATER THIS AFTN AND EVENING WITH FAVORABLE UPPER LEVEL
DIVERGENCE PATTERN.  THUS WILL ISSUE A FLASH FLOOD WATCH FOR THE
FOOTHILLS AND FRONT RANGE URBAN CORRIDOR FOR THIS AFTERNOON AND
EVENING.  ELSEWHERE SHOULD SEE OTHER CONVECTION DEVELOP IN THE
MTNS AND NERN PLAINS THIS AFTN AS WELL.  TEMPS TODAY WILL BE COOLER
IN THE FOOTHILLS AND NERN PLAINS AS COLD FRONT MOVES INTO AREA THIS
AFTN WITH UPSLOPE FLOW DEVELOPING.

FOR TONIGHT EXPECT BEST CHANCE OF HEAVY RAIN THROUGH ABOUT 06Z WITH
MAIN FOCUS IN AND NEAR THE FOOTHILLS.  WITH ELY UPSLOPE FLOW IN
PLACE AREAS OF LIGHT TO MODERATE RAIN MAY LINGER WELL PAST
MIDNIGHT IN AND NEAR THE FOOTHILLS AS WELL WITH AREAS OF FOG
DEVELOPING OVER THE NERN PLAINS.

.LONG TERM DISCUSSION...MDLS ALL CONTINUE TO GENERATE APPRECIABLE
QPF THROUGH THE DAY FRIDAY.  ALTHO ELY UPSLOPE FLOW WILL CONTINUE
THROUGH THE DAY...THE QUESTION REMAINS WHETHER THE ATMOSPHERE WILL
BE UNSTABLE ENOUGH FOR CONVECTION TO DEVELOP IN THE AFTERNOON.  IT
WILL BE A CLOSE CALL...TRIGGER TEMPS WILL ONLY BE IN THE UPR 60S
BUT EVEN THAT IS NOT A SLAM DUNK CONSIDERING THE PLAINS WILL BE
STUCK UNDER A THICK DECK OF CLOUDS ALL DAY.  ADJUSTING MDL SOUNDINGS
FOR HIGHS IN THE MID 60S KEEPS CIN ACRS THE FNT RANGE ALL DAY
WHEREAS UPR 60S AND LWR 70S YIELDS MODEST CAPES ARND 700 J/KG.
SO THERMODYNAMICALLY SPEAKING...THINGS ARE NOT TOO FVRBL.  SOME HELP
MAY BE FOUND FROM A WK WAVE MOVG THRU WYOMING FRIDAY MRNG.  AS THIS
WAVE MOVES INTO NEBR...AN AREA OF UPR LVL DIV-Q WILL MOVE ACRS THE
NRN BORDER OF THE STATE.  EXIT RGN OF A WK JET STREAK WL ALSO BE
JUST TO THE EAST OF THE DISTRICT LATE FRIDAY AFTN AS WELL.  SO IF IT
WERE NOT FOR THE FORCING IN THE UPR ATM...IT WOULD PBLY BE TOO STBL
FOR ANYTHING TO DVLP.  BUT GIVEN THIS CAVEAT...WL NOT LWR POPS TOO
FAR BLO MDL GDNC WHICH ALL HAS LIKELY TO CATEGORICAL POPS GOING FRI
AFTN.  FLOOD POTENTIAL WILL STILL EXIST FM ANY STORM WHICH MANAGES
TO DVLP AS STORM MOTION WL STILL BE LETHARGIC.

LOOKING AHD TO THE REST OF THE EXTENDED PERIOD...STRANGE LONGWAVE
PTRN OVER THE WRN 2/3RDS OF THE U.S. WILL CONTINUE THROUGH MONDAY.
SUPRESSED H5 RDG WL RETROGRATE INTO THE MOJAVE DESERT ALLOWING
STRONG AREAS OF COLD AIR ADVECTION TO MOVE INTO THE CENTRAL CONUS.
AS SFC HIGH PRESSURE BLDS INTO THE AREA...IT WILL BE SLOW TO MOVE
EWD AND AN ELY WIND COMPONENT IS FCST TO RMN OVR THE PLAINS THRU
SAT.  FINALLY BY SUNDAY...WINDS MAY COME AROUND TO THE SOUTH LT IN
THE DAY.  THIS WILL ENSURE TEMPS WL RMN WELL BELOW NORMAL THROUGH
THE WEEKEND.  THE ATM WL DRY OUT SOME ALF...BUT ENUF MSTR WL RMN FOR
SCT AFTN CONVECTION TO DVLP.  SOME OF THE STORMS WILL CONTINUE TO
PRODUCE HVY RAIN.  SOME WRMG WL OCCUR MONDAY AS SLY FLOW BCMGS
STRONGER...BUT FLOW ALF WL RMN NWLY FOR THE NEXT SVRL DAYS AS HIGH
PRESSURE RIDGE ACRS THE THE WESTERN GREAT BASIN BCMS MORE
AMPLIFIED.  THIS WILL KEEP THE AREA UNSEASONABLY COOL RIGHT ON THRU
NEXT WED...AT LEAST.  NO CHGS TO DAYS 4-7 ANTICIPATED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 2 PM
UNTIL MIDNIGHT TONIGHT FOR THE FOOTHILLS AND FRONT RANGE URBAN
CORRIDOR...ZONES 35..36..37..38..39..40..41.

&&

RPK/046...WFO BOULDER
Hazardous weather outlook, Jul 22, 10:56 AM MDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MDT THU JUL 22 2004

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT TONIGHT FOR THE URBAN CORRIDOR AND FOOTHILLS...

A POTENTIALLY DANGEROUS SITUATION IS DEVELOPING TODAY.  A STRONG
COLD FRONT ADVANCING ACROSS NORTHEAST COLORADO WILL BANK UP AGAINST
THE FOOTHILLS AND PALMER DIVIDE THIS AFTERNOON.  DEEP MOIST UPSLOPE
WINDS WILL SET UP CONDITIONS THAT WILL FAVOR WIDESPREAD
THUNDERSTORMS IN THE FOOTHILLS AND URBAN CORRIDOR.  THUNDERSTORM
TRAINING IS POSSIBLE...WHEN THUNDERSTORMS CONTINUE TO DEVELOP AND
MOVE OVER THE SAME AREA.  THE AREA MOST LIKELY TO SEE FLOODING
CONDITIONS EXTENDS IN THE URBAN CORRIDOR FROM CASTLE ROCK TO FORT
COLLINS AND IN THE NEARBY FOOTHILLS.  RAINFALL RATES OF 2 TO 3
INCHES PER HOUR ARE POSSIBLE THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE ALSO LIKELY ON THE PLAINS THIS AFTERNOON AND
EVENING....WITH A LOWER POTENTIAL FOR SERIOUS FLOODING.  SCATTERED
THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE MOUNTAINS.

ALL AREAS EAST OF THE MOUNTAINS WILL SEE THUNDERSTORMS DECREASE THIS
EVENING...WITH STEADY RAIN AND AREAS OF FOG DEVELOPING
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE ATMOSPHERE WILL REMAIN UNSEASONABLY COOL AND VERY MOIST ON
FRIDAY...THOUGH THE ATMOSPHERE EAST OF THE MOUNTAINS WILL NOT BE AS
UNSTABLE. THEREFORE THUNDERSTORM DEVELOPMENT WILL BE LESS LIKELY ON
THE PLAINS. NEVERTHELESS SLOW MOVING SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON AND EVENING MAY STILL PRODUCE LOCALLY HEAVY
RAINFALL.

SATURDAY THROUGH WEDNESDAY...THE DAILY ROUND OF AFTERNOON AND
EVENING THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA AS THE
ATMOSPHERE SLOWLY WARMS AND DRIES AS A HIGH PRESSURE RIDGE BUILDS IN
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 2PM THIS AFTERNOON FOR
EXPECTED FLOODING.

GLANCY/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:51 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Jul 22, 1:22 PM MDTTornado WarningBOUAdams, Arapahoe, Denver38 min
Jul 22, 1:50 PM MDTTornado WarningBOUElbert40 min
Jul 22, 3:32 PM MDTTornado WarningBOULincoln43 min
Jul 22, 4:05 PM MDTFlash Flood WarningBOULincoln2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.